MAUDE Adverse Event Report: ORTHOFIX SRL THREADED WIRE STERILE (PACK OF 2)

ORTHOFIX SRL THREADED WIRE STERILE (PACK OF 2)
Model Number 99-93100
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records (please also kindly refer to mfr report 9680825-2018-00019) orthofix (b)(4) checked the internal records related to the controls made on the device code 99-93100 lot b1215315 (lot marked on the device is 905445), before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) units, for a total of (b)(4) wires (each package contains two wires).All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation (please also kindly refer to mfr report 9680825-2018-00019) the returned devices, received on february 13, 2018, were examined by orthofix (b)(4) quality engineering department.In particular it were received two stems and one threaded portion (the missing threaded portion was left on patient).The devices were subjected to visual and dimensional check as per orthofix (b)(4) design and product specifications.The visual check evidenced the breakage of the wires in correspondence to the threaded part.The dimensional check did not evidence any anomalies.The devices were then sent to an external laboratory for the chemical, mechanical and failure analysis.The results of the technical investigation evidenced the devices conformity to dimensional, functional and raw material composition specification.The breakages occurred are attributable to a torsional overload occurred during the specific application.Medical evaluation (please also kindly refer to mfr report 9680825-2018-00019) the information made available on the event together with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluation: "in this case a (b)(6) female had fixation of a proximal humeral fracture with the galaxy threaded wire system.2 wires were broken during the operation, of which one was removed and the other left in situ.The fixation was completed and the patient's current condition is good.There was a delay of 30 minutes.The technical report confirms that these wires broke because of an acute torsional overload.The wire was fully tested and is completely to specification for dimensions and metal content.It may well be that the wire was inserted at too fast a speed - this can increase the torque load dramatically".Final comments (please also kindly refer to mfr report 9680825-2018-00019) the results of the technical investigation evidenced the devices conformity to dimensional, functional and raw material composition specification.The breakages occurred are attributable to a torsional overload occurred during the specific application.The medical evaluation evidenced as follow: "in this case a 70 year old female had fixation of a proximal humeral fracture with the galaxy threaded wire system.2 wires were broken during the operation, of which one was removed and the other left in situ.The fixation was completed and the patient's current condition is good.There was a delay of 30 minutes.The technical report confirms that these wires broke because of an acute torsional overload.The wire was fully tested and is completely to specification for dimensions and metal content.It may well be that the wire was inserted at too fast a speed - this can increase the torque load dramatically".Based on the results of the technical evaluation, which confirmed the devices conformity to specifications, and on the evidences deriving from the medical evaluation, orthofix (b)(4) can conclude that the problem that occurred is not device related.Orthofix historical records shows that no other notifications have been received in regards to this specific device lot.Orthofix (b)(4) continues monitoring the devices on the market.Please also kindly refer to mfr report 9680825-2018-00019.
 
Event or Problem Description
The information provided by the local distributor indicates: (b)(4); lot number: b1215315; quantity: 2 (please also kindly refer to mfr report 9680825-2018-00019); hospital name: (b)(6); surgeon name: (b)(6); date of surgery: (b)(6) 2018; body part to which device was applied: proximal humerus; surgery description: fracture treatment; patient's information: (b)(6), female; problem observed during treatment (during surgery); type of problem: other; event description: "during insertion of wires, two of them broke where the thread ends.One portion of one wire was left in the patient bone.The second wire that broke was completely removed." the complaint report form also indicates: the device failure caused adverse effects to patient (un-retrieved device fragments); the surgery was completed with the device; the event led to a clinically relevant increase in the duration of the surgical procedure (30 minutes delay; a surgical exploration is required to remove the unretrieved device fragment); an additional surgery was not required; copies of operative reports are not available; copies of the x-ray images are available; patient current health conditions: good.(b)(4).

Brand Name
THREADED WIRE STERILE (PACK OF 2)
Common Device Name
THREADED WIRE STERILE (PACK OF 2)
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7319688
Report Number9680825-2018-00018
Device Sequence Number120055
Product Code KTT
UDI-Device Identifier18033509859878
UDI-Public(01)18033509859878(11)171129(17)221029(10)B1215315
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K113770
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/29/2022
Device Model Number99-93100
Device Catalogue Number99-93100
Device Lot NumberB1215315
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/09/2018
Initial Report FDA Received Date03/07/2018
Patient Sequence Number1
Patient Age70 YR